The authors of this paper do not have any commercial associations that might pose a conflict of interest in connection with this manuscript.
Lithium-induced Hashimoto’s encephalopathy: a case report
Article first published online: 1 OCT 2008
Copyright © Blackwell Munksgaard 2008
Volume 10, Issue 7, pages 846–848, November 2008
How to Cite
Nagamine, M., Yoshino, A., Ishii, M., Ogawa, T., Kurauchi, S., Yoshida, T., Shigemura, J., Kodera, T., Tanaka, Y. and Nomura, S. (2008), Lithium-induced Hashimoto’s encephalopathy: a case report. Bipolar Disorders, 10: 846–848. doi: 10.1111/j.1399-5618.2008.00605.x
- Issue published online: 1 OCT 2008
- Article first published online: 1 OCT 2008
- Received 16 May 2007, revised and accepted for publication 29 November 2007
- autoimmune thyroiditis;
- Hashimoto’s disease;
Objective: To report on a patient with Hashimoto’s encephalopathy induced by lithium.
Patient and interventions: A 61-year-old woman with a type II bipolar disorder and a history of lithium-induced thyrotoxicosis associated with silent thyroiditis was hospitalized to treat a severe major depressive episode. Given long-term treatment with levothyroxine for hypothyroidism that had resulted from silent thyroiditis, endogenous hormone in thyroid follicles was assumed to be minimized by the negative feedback, decreasing risk of recurrent thyrotoxicosis if lithium were restarted.
Results: Lithium clearly relieved the patient’s depressive symptoms, but after 40 days encephalopathy developed. Thyrotoxicosis was ruled out, and serum antithyroid antibody titers were elevated. In the cerebrospinal fluid, protein content was substantially elevated and antithyroid antibodies were detected. Encephalopathy resolved dramatically after course of intravenous pulse therapy with methylprednisolone.
Conclusions: We believe that autoantibodies against antigens shared by the thyroid gland and the brain were induced by exposure to lithium, causing the patient to develop Hashimoto’s encephalopathy.